Research on HIV and AIDS has evolved so much such that people can live a comfortable life while being HIV positive. This has been made possible by numerous drugs and treatments reducing the number of deaths caused by the infection. One such treatment is the antiretroviral therapy (ART).
People living with HIV and AIDS are given medication with direction on how to take them in order to manage the infection. Even so, these drugs have side effects. They include nausea, anaemia, vomiting, fatigue, diarrhoea, insomnia, headaches, and loss of appetite among others. Of all of them, diarrhoea is reported as the most troublesome and adverse effect of ART.
What is Diarrhoea?
Diarrhoea is defined as bowel movements of unformed or liquid stool of large volume that occur three or more times daily. If it continues for four or more weeks, it is then called chronic diarrhoea. Diarrhoea is said to be very common among people living with HIV due to the drugs that are taken to control the infection.
How does Diarrhoea Go Unnoticed?
A recent study suggests that 1 in 5 people living with HIV experience diarrhoea. Rarely will doctor’s find out about it because many people find it embarrassing and will rarely bring up the topic on their own.
They then try to control it by self-medicating without their doctor’s knowledge. In addition, doctors and patients alike mostly focus on adherence of ART, overall health and well-being and lab results forgetting about side effects such as diarrhoea.
Moreover, some nurses reported that they heard doctors asking people living with HIV if they have noticed any changes in their bowel movements in efforts of making the conversation less embarrassing. This is ineffective especially to a person who has lived with HIV for a long time who may have experienced diarrhoea for a consistent period of time, hence feeling that there may be no change to report about.
Why does ART Cause Diarrhoea Among People Living with HIV?
There are various possible explanations why ARTs cause diarrhoea. They include:
- Leaky-flux diarrhoea caused by damage to the intestinal epithelial barrier.
- Secretory diarrhoea caused by alterations in chloride ion secretion.
- Autonomic nerves damage caused by HIV in the gastrointestinal tract.
- HIV itself.
- This is made possible when the virus infects the cells in the gastrointestinal tract causing damage, especially to the gut-associated lymphoid tissue.
How does Diarrhoea Affect People Living with HIV?
The fact that the issue is embarrassing has an effect on the social life of a person experiencing diarrhoea and who is HIV positive. This is followed by the individual trying to manage the situation himself/herself by having lifestyle restrictions such as limiting food intake, reducing and avoiding travel or altering work schedules in order to minimise accidents. Authors note that this has an impact on the quality of life of such individuals and may contribute to poor adherence to antiretroviral treatment.
Doctors are therefore insisting on the importance of new research in order to come up with a specific treatment available to treat diarrhoea and making the treatment aware and available to people living with HIV.
Source: IDSA, 28 October, 2016